Texas, 2011Drought in Texas, March 25 to 31, 2011
March 25 to 31, 2011 · NWS FWD · 13 events in 13 counties and zones
Most counties in the region received less than an inch of rain during the month and drought conditions continued to worsen. Many locations started the month in abnormally dry (D0) or moderate (D1) drought and ended the month in severe (D2) or extreme (D3) drought.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $65,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most counties in the region received less than an inch of rain during the month and drought conditions continued to worsen. Many locations started the month in abnormally dry (D0) or moderate (D1) drought and ended the month in severe (D2) or extreme (D3) drought. In north Texas, the drought was the worst in the southern and eastern counties. At the end of the month, 40 of the 46 counties in north Texas were experiencing at least severe drought (D2) conditions and 26 counties had burn bans in effect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 24, 8:41 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 24, 8:41 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
941 PM CDT THU MAR 24 2011
.UPDATE...
A COUPLE OF THUNDERSTORMS CURRENTLY MOVING ACROSS THE BIG COUNTRY
WILL CONTINUE TO WEAKEN AS THEY MOVE EAST INTO MUCH DRIER AIR.
WILL KEEP SOME LOW POPS IN THE WEST AS SOME REMNANT PRECIP MAY
MAKE IT INTO THE CWA. WILL REMOVE THE ISOLATED PRECIP ALONG THE
RED RIVER OVERNIGHT DUE TO LIMITED MOISTURE.
THE ONLY OTHER CHANGES WILL BE SOME MINOR ADJUSTMENT TO THE HOURLY
TEMP/DEW POINT GRIDS.
79
&&
.AVIATION...
A WARM FRONT OVER WEST TEXAS STRETCHES INTO SOUTHEAST TX AND WILL
MOVE NORTH TONIGHT ALLOWING MOISTURE TO SPREAD NORTH TONIGHT INTO
FRIDAY. EXPECT MVFR CEILINGS AROUND 06Z BECOMING IFR AROUND 11Z
BASED ON LATEST RUC/NAM FORECAST SOUNDINGS. IFR/MVFR CONDITIONS
SHOULD IMPROVE TO VFR AFTER 17Z-18Z. SOME ISOLATED THUNDERSTORMS
COULD DEVELOP OVER WEST TEXAS TONIGHT BUT WILL REMAIN WEST OF THE
DFW AND ACT TRACONS. EXPECT SURFACE WIND TO BE EAST-SOUTHEAST
8-12KT TONIGHT VEERING TO THE SOUTH TOWARD SUNRISE FRIDAY AND
INCREASING IN SPEED TO 15KT ON FRIDAY.
50
&&
.PREV DISCUSSION... /ISSUED 248 PM CDT THU MAR 24 2011/
WE WILL CONTINUE TO SEE HEIGHTENED FIRE WEATHER CONDITIONS ACROSS
WESTERN NORTH TEXAS THROUGH 7 PM OR NEAR SUNSET THIS EVENING...AS
GUSTY EAST-SOUTHEAST WINDS 15 TO 25 PH COMBINE WITH WARM
TEMPERATURES AND A DRY AIRMASS TO RESULT IN CRITICAL FIRE WEATHER
CONDITIONS. MOISTURE ARRIVING AND COOLING THIS EVENING WILL HELP
IMPROVE CONDITIONS AFTER NIGHTFALL.
INITIAL SHORTWAVE RIPPLING ACROSS UT/CO BORDER THIS AFTERNOON WILL
EXIST ACROSS THE OK PANHANDLE/KS/NRN OK OVERNIGHT. WARM FRONT IS
CURRENTLY SETTLE ALONG THE RED RIVER VALLEY AND LIKELY WILL NOT
PROGRESS NORTH AWAY FROM THE CWA UNTIL MID-LATE EVENING. MEANWHILE
...A DRYLINE CONTINUES TO DEEPEN ALONG THE TX/NM BORDER WITH A
SLIGHT RISK OVER THE PARTS OF THE SOUTH PLAINS/PERMIAN BASIN FOR
TONIGHT...850-700 MB LAYER MOISTURE ADVECTION CONTINUES IN ERNEST
ACROSS WESTERN AND CENTRAL TEXAS IN WAKE OF 850 MB HIGH NOW SHIFTING
EAST ACROSS THE ARK-LA-TX...WITH STEEP LAPSE RATES ABOVE 650 MB. WRF
MODEL AND RUC CONTINUE TO ADVERTISE POTENTIAL FOR ISOLATED STORMS
DEVELOPING ALONG THE DRYLINE AND EVENTUALLY THE WARM FRONT LATER
TONIGHT...WITH A POSSIBLE DRIFT ACROSS FAR WESTERN COUNTIES CLOSE TO
MIDNIGHT...BEFORE STEERING NORTHEAST ACROSS THE RED RIVER VALLEY AND
WELL UP INTO OK/AR AS OUR FIRST SHORTWAVE DISTURBANCE MOVES QUICKLY
EAST TOWARD THE OZARKS AND MID MISSISSIPPI VALLEY BY DAYBREAK
FRIDAY. CAN'T RULE OUT A STRONG STORM WITH SOME SMALL HAIL AND EVEN
GUSTY WINDS WITH ISOLATED OVERNIGHT ACTIVITY ALONG THE RED RIVER
VALLEY...THOUGH CONFIDENCE IS AVERAGE AT BEST.
DRYLINE RETREATS BACK WEST OVERNIGHT/EARLY FRIDAY...BUT WILL LIKELY
MOVE INTO WESTERN NORTH TEXAS LATE FRIDAY AFTERNOON AND EVENING WITH
YET ANOTHER SHORTWAVE DISTURBANCE MOVE THROUGH FAST ZONAL FLOW
ACROSS THE CENTRAL/SOUTHERN PLAINS. NOSE OF ELEVATED WAA WILL OCCUR
ONCE AGAIN ACROSS THE RED RIVER VALLEY INTO NORTHEAST COUNTIES AND
WILL MAINTAIN A CHANCE FOR THUNDERSTORMS WITH A HAIL POTENTIAL
FRIDAY NIGHT IN THAT VICINITY ONCE AGAIN...AS STRONGER CAP TO THE
SOUTH OVER THE REMAINDER OF NORTH TEXAS KEEPS IT DRY...BREEZY AND
WARM. A SLIGHT RISK HAS BEEN POSTED FOR LATE FRIDAY/FRI NIGHT FOR
FAR NORTHEAST PARTS OF NORTH TX.
SURFACE LOW EJECTS EAST ACROSS OKLAHOMA ON SATURDAY FOR OUR WARMEST
DAY YET WITH ANOTHER DRYLINE SURGE AND TEMPERATURES IN THE MUCH
DRIER AIR TO OVER WESTERN NORTH TEXAS ALLOWING TEMPERATURES TO
LIKELY SURGE INTO THE LOWER 90S...BEFORE A COLD FRONT ARRIVE
SATURDAY NIGHT AND SUNDAY WITH MUCH COOLER CONDITIONS. PER
COLLABORATION WITH SURROUNDING OFFICES...WE FOLLOW THE MORE
ROBUST/COOLER NAM/ECMWF MODELS WITH THE BETTER HANDLING OF SHALLOW
AND COOL AIRMASS SURGES. BEST MOISTURE TRANSPORT WITH VEERING LOW
LEVEL FLOW OUT OF CENTRAL AND SW TX WILL BE ACROSS AREAS MAINLY EAST
OF I-35 WHERE MOISTURE WILL BE DEEP ENOUGH TO SUSTAIN SOME WIDELY
SCATTERED CONVECTION ALONG THE FRONT BY SATURDAY EVENING. NOT
WIDESPREAD RAIN LIKE WE NEED ACROSS ALL OF NORTH TEXAS...BUT BETTER
THAN NOTHING.
YET ANOTHER FAST MOVING UPPER DISTURBANCE MOVES ACROSS OK/KS/N TX
LATE SUNDAY AND SUNDAY NIGHT ABOVE THE COOLER LOW LEVEL AIR...SO A
FEW ELEVATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BUT NOT
EXPECTING ANYTHING OVERLY STRONG OR WIDESPREAD IN SUCH FAST...
CONFLUENT FLOW ALOFT.
A GRADUAL WARM UP WILL OCCUR EARLY NEXT WEEK AS THE FAST-CHANGING
...NORMAL EARLY SPRING PATTERN CONTINUES WITH DRY WEATHER. MODELS
REALLY BEGIN TO DIVERGE ON SOLUTIONS THROUGH THE WEEK NEXT WEEK...
WITH AT LEAST ANOTHER PACIFIC TYPE COLD FRONT ARRIVE MID WEEK FOR
ANOTHER SLIGHT COOL DOWN. IT DOESN'T APPEAR DROUGHT CONDITIONS AND
SUBSEQUENT FIRE WEATHER IS GOING TO IMPROVE THE NEXT 7-10 DAYS WITH
OFF/ON HEIGHTENED TO CRITICAL DAYS...ESPECIALLY BEHIND ANY DRYLINE
SURGES.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 62 83 65 89 49 / 5 5 10 5 10
WACO, TX 63 82 65 90 50 / 5 5 5 5 10
PARIS, TX 50 78 61 81 46 / 5 10 30 10 20
DENTON, TX 58 85 61 86 45 / 5 5 10 5 10
MCKINNEY, TX 56 80 61 85 45 / 5 10 20 5 10
DALLAS, TX 63 83 66 87 48 / 5 5 10 5 10
TERRELL, TX 57 80 64 82 49 / 5 10 10 5 20
CORSICANA, TX 60 81 64 85 56 / 5 10 10 5 20
TEMPLE, TX 62 80 63 87 50 / 5 5 5 5 20
MINERAL WELLS, TX 59 87 60 90 42 / 10 5 10 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
92/79
Hazardous weather outlook, Mar 24, 5:47 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
647 PM CDT THU MAR 24 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
647 PM CDT THU MAR 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT NORTHWEST OF A LINE
FROM EASTLAND TO BOWIE TO PARIS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FOR AREAS NORTHEAST OF THE
METROPLEX FRIDAY EVENING. ANY STORM THAT DEVELOPS MAY BECOME
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE SATURDAY WEST OF
INTERSTATE 35 IN NORTH TEXAS.
LOW CHANCES OF THUNDERSTORMS RETURN TO NORTH TEXAS SATURDAY NIGHT
THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Drought, Somervell
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Somervell forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Hood
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hood forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Coryell
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, McLennan
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Palo Pinto
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Parker
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Parker forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Stephens
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Stephens forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Young
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Young forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Wise
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wise forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Cooke
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cooke forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Denton
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Denton forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Jack
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Jack forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Montague
- When
- March 25, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Montague forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, March 25, 2011$250,000 · 1 event
- Hail in Oklahoma, March 25 to 26, 2011$15,000 · 2 in hail · 5 events
- Winter Weather in Colorado, March 25 to 26, 20115 events
- Heavy Snow in Montana, March 25 to 27, 20113 events
- Heavy Snow in California, March 25 to 26, 20113 events
- Winter Weather in Montana, March 25 to 28, 20112 events
- Heavy Snow in South Dakota, March 25 to 26, 20112 events
- Wildfire in Georgia, March 25 to 29, 20111 event
- Wildfire in Georgia, March 25, 20111 event
- Hail in Arkansas, March 25, 20110.88 in hail · 1 event
- High Wind in Texas, March 25, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294087, 294088, 294089, 294090, 294091, 294092, 294093, 294094, 294095, 294096, 294097, 294098, 294099.